Does sudafed keep you awake?
Some of the nasal and sinus relief medicines are known to cause drowsiness and keep you awake. Sudafed is a nasal and sinus decongestant, the question is “does it keep you awake?” Will you find it difficult to sleep after taking the medicine?
Sudafed is very effective in relieving in relieving nasal and sinus congestion caused by cold, hay fever or any allergy that affects the respiratory system. In this article, we will explain more about this medicine, dosage, and we will also answer the question of if nd how Sudafed keep you awake.
WHAT IS SUDAFED?
Just like we explained earlier, Sudafed is a medicine used for treating nasal and sinus pressure and congestion. It is made with am active ingredient known as pseudoephedrine (PSE), this decongestant narrows the blood vessels found in the nasal passage. The constricting of the blood vessels opens the nasal passages while the sinus drains out its contents.
The more the sinus drains out, the more your nasal passage is free and clear while you are able to breathe very easily. Sudafed has different forms and they are all made with this active ingredient except for one form which is Sudafed PE, it is not made with pseudoephedrine but rather phenylephrine.
FORMS OF SUDAFED
There are different forms of this medicine, they include:
- Sudafed Congestion comes in tablets
- Sudafed 12 Hour which comes in coated caplets
- Sudafed 24 Hour comes in tablets
- Sudafed 12 Hour Pressure + Pain which comes in come as caplets, tablets, or extended-release tablets
- Children’s Sudafed comes in liquid form with different flavors like berry and grape.
DOES SUDAFED KEEP YOU AWAKE AT NIGHT?
Whether at night or during the day, Sudafed has the ability of keeping you awake and make you have insomnia. This is because the medicine has pseudoephedrine, an active ingredient that can have stimulatory effects on the body. Sudafed can increase your blood pressure, trigger the body’s nervous system and increase your level of norepinephrine.
According to an article by the National Health Service in 2022, Sudafed has side effects like increased in blood pressure, arrhythmia (irregular heartbeat), dry mouth, difficulty in sleep. All these side effects are possible because of the pseudoephedrine content in the medicine.
According to a study conducted by B Bertrand et al. and published by the National Library of Medicine in 1996, about 13 percent of participants in the study complained of having sleep disturbances when taking pseudoephedrine.
Also, another study conducted by Cathy K Gelotte et al and published by the National Library of Medicine in 2019 had about 98 people out of the 282 participants complained of having insomnia. From the studies and article, we can conclude that Sudafed has the ability to keep you awake.
WHY DOES SUDAFED KEEP YOU AWAKE?
The following reasons are why Sudafed keep you awake:
1. Pseudoephedrine Stimulates your Sympathetic System
The sympathetic system is made up of nerves that helps your body to activate the fight-or-flight response. It also has some level of impact on the control and regulations of your sleep and wake pattern. When you take Sudafed, the pseudoephedrine content activates the sympathetic system but it does not stop at this, it also increases the energy level of the body.
As your body system is activated, your body gets you ready for any stressful situations. Also, you can also feel other effects like your heart rate and blood pressure increasing, difficulty in sleeping and alertness.
2.Your Norepinephrine Level is Increased
Norepinephrine is both a hormone and a neurotransmitter, it has some functions that are similar to the sympathetic system. Taking pseudoephedrine can increase the level of norepinephrine thereby leading to difficulty and disturbance with sleep.
Already norepinephrine is released by the body to keep you awake, also the fight and flight response this hormone sends out keep you alert and increases insomnia. So, when pseudoephedrine increase the level of this neurotransmitter and hormone, you are kept awake.
3. Pseudoephedrine Prompts the Beta Receptors
The active ingredient in Sudafed – pseudoephedrine can trigger the beta receptors in the body, this leads to increase in blood pressure and fast heart rate (tachycardia). The result of the trigger and stimulation of the beta receptors can lead to hyperactivity and disturbance with sleep.
HOW LONG DOES SUDAFED KEEP YOU AWAKE?
A study by Science Direct in 2005 shows that Sudafed starts to have effects in the body within 30 minutes of taking the medicine and it stays in the body for about 6 to 8 hours before being removed through urine. Some different forms of the drug have different length of time they keep you awake.
- Sudafed 12 and Sudafed 24 (extended-release versions) have different times they keep you awake. Sudafed 12 have effects for 12 hours hence the name while Sudafed 24 stays in the body for 24 hours.
- Immediate-release version of Sudafed stays in the body for 6 hours and they start to have effects within few minutes of taking it.
HOW DO YOU SLEEP BETTER WHEN TAKING SUDAFED?
Sudafed can interfere with your sleep so you can use some tips to help you sleep better.
These tips are:
1. Take the Medicine in the Morning
Sudafed can stimulate the body and cause disturbance with sleep so it is better to take the medicine in the morning so that before bedtime, the effects would have worn off. If you can’t take the medicine in the morning, you can try to take it at least 6 to 8 hours before you sleep (in the afternoon).
2. Avoid Smoking while Taking Sudafed
Cigarettes and tobacco have nicotine and the effects are similar to Sudafed. Smoking nd taking Sudafed at the same time will increase your chances of having sleep disturbances and staying awake.
A study by the University of Wisconsin-Madison and published in Science Direct in 1994 showed that smoking have effects like difficulty in sleeping, having nightmares and disturbing dreams. Now, combining smoking with Sudafed or any medicine with pseudoephedrine can have so much effect on your sleep.
3. Avoid Taking Sudafed and Caffeine or any Stimulants
Sudafed has stimulating properties, also do caffeine, tea, cocoa, and caffeine tablets. These stimulants can affect your nervous system and cause sleep problems. Caffeine can increase your energy level, while causing other effects like headache, increase in heart rate and sleeping problems.
Other substances with stimulating effects include alcohol that makes you feel sleepy at the beginning but cause you to be awake at night. Steroids can also make you find it difficult to sleep.
4. Combine Sudafed with Antihistamine
Taking Sudafed in combination with other drugs can reduce the stimulating effects, drugs like antihistamine can be used without causing any effects. The combination of antihistamine helps you to control not just the symptoms of Sudafed but also cause your body to be sedated. A study by the National Library of Medicine in 2009 showed that combining Desloratidine to any drug with pseudoephedrine can reduce insomnia as to when compared to taking Sudafed alone.
5. Take Sudafed Only for a Short Period of Time
It is recommended that you take Sudafed for not more than 10 days, this is to help you avoid having the side effects for a long time. Using Sudafed for a long time will only reduce the beneficial effects while increasing the side effects. Excess use of nasal decongestants can lead to a disease known as Rhinitis Medicamentosa.
6. Stop Taking Sudafed if the Sleep Difficulty Continues
This is the best way to resolve the issue of sleep disturbance caused by Sudafed. We all can agree Sudafed is very effective in treating nasal and sinus congestion but if the side effects like difficulty in sleeping continues and affects your daily activities, then you should stop using the medicine.
You can always replace Sudafed with other medicines that can work for your nasal and sinus congestion. However, it is important that you stop using Sudafed gradually, sudden withdrawal can lead to effects like depression and other effects.
ALTERNATIVES TO SUDAFED
If you are worried about having sleeping problems, there are some home remedies that can be used to relieve nasal and sinus congestion.
These alternatives include:
1. Warm Compress
Warm compress can be used to reduce pain, inflammation, nasal congestion and other conditions. You can soak a towel on warm water and place the towel on your nose. The water should not be too hot to avoid burning your skin.
2. Nasal Irrigation
These are used to flush out the sinuses and unclog them. This process is approved by the Food and Drug Administration and examples of nasal irrigation tools include bulb syringes, nasal spray bottles, and specialized devices.
The first step is to wash your hands very well and dry them to avoid introducing germs to your nose. Boil the water to be used for the irrigation or use distilled water and pour the water in the device. Bend over a sink or bowl to collect the water. Breathe through your mouth and pour the water into the upper nostrils. The water can come out of the other nostrils. Repeat same on the other nose.
A humidifier provides moist air and this provides a soothing effects to your nose while your congestion is relieved. Humidifier can also clear your congested airways. You can use humidifier during the day nd at night as well.
Sudafed is very effective in treating nasal and sinus congestion but it has effects that can cause sleeping problems. This medicine causes you to stay alert and awake during the night. So, you can choose to take the medicine in the morning or combine it with drugs to reduce the stimulating effects.